Alert archive / Indiana / Special Weather Statements in 2012

Special Weather Statement, NWS Northern Indiana

October 17, 2012Pulaski County, White County, Indiana

NWS Northern Indiana issued this special weather statement at Oct 17, 2012, 4:45 PM EDT for Pulaski County, White County, Indiana. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 17, 2012, 4:45 PM EDT (20:45 UTC)
Expired
Oct 17, 2012, 5:15 PM EDT
In force
30 min
Issued by
NWS Northern Indiana

Counties Pulaski County, IN, White County, IN

The radar

The Northern Indiana radar (KIWX), 111 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.8 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2012-10-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2012-10-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 158 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1209 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
158 m²/s²
0-3 km storm-relative helicity
269 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

213 
WWUS83 KIWX 172045
SPSIWX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
445 PM EDT WED OCT 17 2012

INZ013-020-172115-
PULASKI IN-WHITE IN-
445 PM EDT WED OCT 17 2012

...STRONG THUNDERSTORMS MOVING TOWARD WHITE...EXTREME NORTHWESTERN
CASS AND SOUTHERN PULASKI COUNTIES...

AT 442 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 17 MILES SOUTHWEST OF MONON...OR 16 MILES WEST OF
MONTICELLO...MOVING NORTHEAST AT 45 MPH.

PEA SIZE HAIL...OCCASIONAL CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY
DOWNPOURS ARE POSSIBLE WITH THIS STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  MONON...
  REYNOLDS AND SMITHSON...
  SITKA AND INDIANA BEACH...
  BUFFALO...
  LAKESIDE...HEADLEE AND PULASKI...

THIS INCLUDES INTERSTATE 65 BETWEEN MILE MARKERS 191 AND 196.

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. 

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4069 8710 4108 8671 4092 8650 4091 8653
      4091 8658 4088 8658 4061 8707 4065 8711
TIME...MOT...LOC 2045Z 225DEG 40KT 4069 8702

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this special weather statement went out at Oct 17, 3:17 PM EDT, 1 hour 28 minutes earlier.

Area forecast discussion, Oct 17, 3:17 PM EDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
317 PM EDT WED OCT 17 2012

.SHORT TERM...

THETA E ADVECTION ON NOSE OF 50 KNOT LOW LEVEL JET AND LEAD SHORT
WAVE ALLOWING FOR SCATTERED CONVECTION THIS AFTERNOON ACROSS IL AND
WESTERN INDIANA. SHOULD SEE ADDITIONAL DEVELOPMENT THROUGH THE
EVENING WITH MOIST PLUME OVER THE AREA. BETTER CHANCES FOR HEAVIER
AND MORE WIDESPREAD RAIN STILL LOOKS TO BE MID EVENING AND OVERNIGHT
AHEAD OF MAIN FRONT WITH STRONG ISENTROPIC LIFT AND MOISTURE
ADVECTION. DRY SLOT WILL PUSH INTO THE AREA THURSDAY MORNING.
QUESTION IS HOW MUCH CLEARING WILL OCCUR BEFORE WRAP AROUND MOISTURE
MOVES BACK LATER IN THE DAY. THIS WILL ALSO IMPACT TEMPS WITH MORE
SUN OBVIOUSLY LEADING TO WARMER HIGHS BEFORE SECONDARY COLD FRONT
AND COLDER TEMPS ALOFT ARRIVE. HAVE HEDGED SKY COVER TO A PARTLY
CLOUDY BLEND AS WELL AS BLENDED TEMPS.

CLOUDS AND RAIN CHANCES WILL INCREASE AGAIN TOMORROW AFTERNOON WEST
AND ALL AREAS THU NIGHT AS UPPER LOW SAGS TOWARD AREA AND MOISTURE
INCREASES ONCE AGAIN WITH NUMEROUS SHORT WAVES ROTATING AROUND LOW.
INCREASED NORTHWEST AREAS TO LIKELY AND HIGH CHANCE POPS CENTRAL AND
EAST THU NIGHT.

&&

.LONG TERM...
FRIDAY THROUGH WEDNESDAY...

STRONG UPPER JET DYNAMICS WORKING INTO THE BASE OF DEEPENING UPPER
TROUGH OVER THE NORTHERN PLAINS WILL BE THE MAIN FOCUS TO BEGIN THE
EXTENDED PERIOD. GOOD AGREEMENT AMONG THE MODELS IN HIGH CONFIDENCE
PATTERN AS CLOSED UPPER LOW EXPECTED TO BE OVER THE GREAT LAKES
REGION FRIDAY. PLENTY OF MOISTURE WRAPPING UP INTO THE VERTICALLY
STACKED SYSTEM ALONG WITH -25C COLD POOL JUSTIFIES KEEPING LIKELY
POPS GOING DURING THE DAYTIME HOURS ON FRIDAY. SYSTEM LIFTS OUT TO
THE NE ON SATURDAY LEADING TO DRY WX BY SAT NITE AS SFC AND UPPER
RIDGING BUILD INTO THE AREA. WEAK SYSTEM EXPECTED TO RIDE UP ALONG
BACKSIDE OF RIDGE AND BRING NEXT CHANCE FOR PRECIP MONDAY NIGHT
THROUGH TUESDAY. MEDIUM RANGE ENSEMBLES THEN INDICATING A
SIGNIFICANT SYSTEM COMING ONSHORE AND CARVING DEEP UPPER TROUGH OVER
THE WESTERN US. ANTICIPATE THIS TO INDUCE SOME GOOD DOWNSTREAM
RIDGING AND KEEP FRONTAL BOUNDARY AND PRECIP NORTH OF THE AREA BY
WED IF NOT SOONER. UNSEASONABLY COOL TEMPS EXPECTED UNDER CLOSED LOW
FRIDAY...10-15F BELOW NORMAL...THEN PATTERN TO FAVOR A QUICK
RECOVERY TO TEMPS AOA NORMAL FROM SUNDAY THROUGH THE END OF THE
EXTENDED PERIOD.

&&

.AVIATION...

COMPLEX AVIATION FORECAST FOR THIS PERIOD. VFR CONDITIONS TO BEGIN
THE AFTERNOON BUT CONDITIONS EXPECTED TO BECOME MVFR THIS EVENING
AND IFR OVERNIGHT. STRONG THETA E ADVECTION ONGOING WITH 50 KNOT LOW
LEVEL JET ALLOWING FOR STRONG MOISTURE SURGE INTO THE REGION.
SATELLITE SHOWS CU FIELD EXPANDING AND REGIONAL RADAR MOSAIC SHOWS
LIGHTER RETURNS DEVELOPING ACROSS CENTRAL IL WITH ISOLD TSRA AS FAR
NORTH AS CHICAGO. EXPECT MOISTURE ADVECTION AND INITIAL SHORT WAVE
TO CONTINUE AIDING PCPN DEVELOPMENT ACROSS IL WITH EXPANSION
EXPECTED LATE AFTERNOON TOWARD KSBN. KFWA REMAINS QUESTIONABLE ON
FAR EASTERN EXTENT OF BEST INITIAL FORCING. MAIN SHORT WAVE AND COLD
FRONT MOVE THROUGH TAF SITES OVERNIGHT WITH CONDITIONS DOWN TO IFR
WITH HEAVIEST RAIN AT BOTH SITES. DRY SLOT WORKS IN EARLY THURSDAY
MORNING WITH CLEARING POSSIBLE SO TRENDED TAFS TO VFR FOR END OF
PERIOD. STILL SOME CONCERN STRATUS COULD BE TRAPPED UNDER INVERSION
BUT MODEL CONSENSUS SHOWING SIGNIFICANT DRYING SO LEANED OPTIMISTIC.

OUTLOOK FOR NEXT PERIOD...WRAP AROUND MOISTURE WITH MAIN UPPER LOW
TO MOVE BACK INTO TAF SITES THU AFTERNOON AND NIGHT WITH CONDITIONS
ONCE AGAIN DROPPING BACK TO MVFR AND POSSIBLE IFR THU NIGHT.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...SMALL CRAFT ADVISORY UNTIL 8 PM EDT THURSDAY FOR LMZ043-046.

&&

SHORT TERM...LASHLEY
LONG TERM...JAL
AVIATION...LASHLEY
Hazardous weather outlook, Oct 17, 6:12 AM EDT, 10 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
612 AM EDT WED OCT 17 2012

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-181000-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
612 AM EDT WED OCT 17 2012 /512 AM CDT WED OCT 17 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

AN ISOLATED THUNDERSTORM IS POSSIBLE THIS EVENING. SEVERE WEATHER IS NOT
EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-181000-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
612 AM EDT WED OCT 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

HAZARDOUS CONDITIONS FOR SMALL CRAFT ARE EXPECTED TODAY AND
TONIGHT. AN ISOLATED THUNDERSTORM IS POSSIBLE THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HAZARDOUS CONDITIONS FOR SMALL CRAFT WILL LIKELY PERSIST THROUGH
THURSDAY EVENING.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE

In the hours before

Special weather statement, Oct 17, 4:45 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
445 PM EDT WED OCT 17 2012

INZ013-020-172115-
PULASKI IN-WHITE IN-
445 PM EDT WED OCT 17 2012

...STRONG THUNDERSTORMS MOVING TOWARD WHITE...EXTREME NORTHWESTERN
CASS AND SOUTHERN PULASKI COUNTIES...

AT 442 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 17 MILES SOUTHWEST OF MONON...OR 16 MILES WEST OF
MONTICELLO...MOVING NORTHEAST AT 45 MPH.

PEA SIZE HAIL...OCCASIONAL CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY
DOWNPOURS ARE POSSIBLE WITH THIS STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  MONON...
  REYNOLDS AND SMITHSON...
  SITKA AND INDIANA BEACH...
  BUFFALO...
  LAKESIDE...HEADLEE AND PULASKI...

THIS INCLUDES INTERSTATE 65 BETWEEN MILE MARKERS 191 AND 196.

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4069 8710 4108 8671 4092 8650 4091 8653
      4091 8658 4088 8658 4061 8707 4065 8711
TIME...MOT...LOC 2045Z 225DEG 40KT 4069 8702

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 17, 5:09 PM EDTSpecial Weather StatementIWXWabash36 min
Oct 17, 5:55 PM EDTSpecial Weather StatementIWXFulton35 min

Nearby

Special Weather Statements in Indiana, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.